Skip to main content
padlock icon - secure page this page is secure

Co‐ingestion of aspirin and acetaminophen promoting fulminant liver failure: A critical review of Reye syndrome in the current perspective at the dawn of the 21st century

Buy Article:

$52.00 + tax (Refund Policy)

In the paediatric population, there is some evidence of possible interaction, synergism, and co‐toxicity of aspirin and acetaminophen. The toxicity of salicylates such as aspirin in this population is well known and documented, specifically in the form of Reye syndrome. The possible toxic synergism with aspirin and acetaminophen, however, is not previously described; though case reports suggest such co‐toxicities with low levels of aspirin and other compounds can exist. In vitro studies into mechanistic processes of salicylate toxicity propose that there is a bi‐directional link and potentiation with glutathione (GSH) depletion and salicylate toxicity. Data may suggest a plausible explanation for salicylate and acetaminophen toxic synergism. Further studies investigating this potential toxic synergism are warranted. Given the lack of awareness in the clinical community about potential toxic synergism between these relatively common medications, caution is advised in the co‐administration of these drugs, particularly in communities using natural or alternative therapy.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: Reye syndrome; acetaminophen; aspirin; glutathione; hepatotoxicity; herbal; salicylate

Document Type: Review Article

Publication date: February 1, 2018

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more